Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Jackson, KY

May 20, 1998Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 20, 1998, 1:42 AM EDT for Morgan County, Kentucky. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 1:42 AM EDT (05:42 UTC)
Expired
May 20, 1998, 2:50 AM EDT
In force
68 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Morgan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS1 KJKL 200545 RRA
SVRJKL
KYC175-200645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
142 AM EDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN SOUTHEASTERN KENTUCKY
  
* UNTIL 250 AM EDT

* AT 142 AM EDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM A LINE FROM 10 TO 20 MILES SOUTH OF THE CITY
OF MOREHEAD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EZEL AT 150 AM EDT
  WRIGLEY BY 200 AM EDT
  WEST LIBERTY BY 215 AM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:00 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 19, 11:00 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 PM EDT TUE MAY 19 1998

HAVE UPDATED E KY ZFP TO INCREASE TEMPS AND POPS AS IMPRESSIVE MCC
ROLLS SOUTHWARD OUT OF OH AND IN. LARGE CLOUD/PRECIP SHIELD WARRANTS
HIGH POPS AND SLIGHT ADJUSTMENTS TO OVERNIGHT TEMPS. DEWPOINTS TONIGHT
OVER MOST OF W KY AND OH...AND IN ARE IN EXCESS OF 65...BUT HERE IN
THE MOUNTAINS THE DEWPOINTS ARE 55 TO 60. THIS WILL HELP WEAKEN THE
SYSTEM COMING THROUGH...BUT STILL FEEL THAT EVERYONE WILL GET SOME
RAIN BEFORE THE NIGHT IS OVER.

LIKE HAVING GARP/NSAT BACK ON THE OPERATIONAL FLOOR.

INGRAM

In the hours before

Special weather statement, May 19, 11:16 PM EDT, 2 hours 26 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201500-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
1115 PM EST TUE MAN 19 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR THIS AFTERNOON
AND EVENING.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD OUT OF OHIO AND
INDIANA TONIGHT AND ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH
SUNRISE WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE DURING THE
PREDAWN HOURS OF WEDNESDAY.

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS BY SUNRISE WEDNESDAY.

TH0IS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

INGRAM
Special weather statement, May 19, 11:19 PM EDT, 2 hours 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201500-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTED...
NATIONAL WEATHER SERVICE JACKSON KY
1115 PM EST TUE MAN 19 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY THROUGH SUNRISE
WEDNESDAY.

A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD OUT OF OHIO AND
INDIANA TONIGHT AND ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH
SUNRISE WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE DURING THE
PREDAWN HOURS OF WEDNESDAY.

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS BY SUNRISE WEDNESDAY.

THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER
SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

INGRAM
CORRECTED TO REMOVE MENTION OF AFTERNOON AND EVENZING IN FIRST
PARAGRAPH

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:48 AM EDTSevere Thunderstorm WarningJKLRowan47 min
May 20, 2:29 AM EDTSevere Thunderstorm WarningJKLJohnson51 min
May 20, 6:01 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle29 min
May 20, 6:13 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson47 min
May 20, 6:23 PM EDTSevere Thunderstorm WarningJKLRockcastle17 min
May 20, 6:38 PM EDTSevere Thunderstorm WarningJKLClay, Lee, Owsley47 min
May 20, 6:51 PM EDTSevere Thunderstorm WarningJKLPowell29 min
May 20, 7:00 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe45 min
May 20, 7:53 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.